OMG!!! I am having the same problem and I have been on 2000mg since Nov so 4mths too. I experienced a MC in Dec and my Doc chalked it up to that. It never stopped coming out and it's bad. I just had another MC yesterday. I don't think the MC is the problem. I read about low B12 absorbtion and MC and they are linked. So would make since if my body is not absorbing the B12 due to Metformin then it could explain my hair loss and recent MCs???? Wow I will have to discuss this with my doctor!
Metformin has actually been linked to hair loss in some people (in addition to the B12 absorption inhibition), but not in the way you describe. It can increase the male pattern baldness (temples/crown).
Whilst it's not commonly accepted as a side effect of metformin, there are a lot of people asking whether it is (not all PCOS sufferers) which makes me think that it may just not have been identified as a side effect yet as it is only affecting a small percentage of those who take it.
The hair loss you are experiencing is SEVERE. I know you don't need me to tell you that. I strongly recommend you go back to your doctor and investigate what is causing it. It's definitely a sign that something's amiss, whether it's the metformin or something else and I think you need to know what that is.
Metformin doesn't directly cause hair loss, but it CAN interfere with the absorption of vit. B12 - which can then lead to hair loss.
I would highly suggest getting your B12 levels tested. Your body has about a 3-month supply that it keeps at all times, so the timing would be about right. If your B12 is low, you would get a couple of injections to bring it back up, then take a good supplement (1,000 mcg/day or so)to keep it that way.
Low B12 causes other symptoms, too, like extreme fatigue.
It's worth checking out, anyways. If it is that, it's an easy problem to fix, and pretty inexpensive, too.
Take care, and HTH! (((HUGS)))
Registered Massage Therapist (2200 hrs training)
current weight: 269.6
Fitness Minutes: (160,534) Posts: 15,000 2/20/10 10:53 P
I started my hair loss at 16 and until I was 30 it was steadily leaving me - my hair got thin enough that well patches once where showing though in areas (still have one area that will not grow back it does feel/seem).
Then I hit menopause and the hair stopped falling out (and in place that never grew hair I now have more then enough - to much for my liking by far and I shaving well if I can ever find a way of shaving down there that doesn't leave me with an infection ever time it would be great), I was also switched from the generic form of metformin to the extended release version (but my hair was falling out long before I was ever put on any drugs).
Balding is one of the side effects of PCOS itself, and yes it can get to the point that the bald look on your own accord might be preferable (I did the bald look many years ago after it was suggested to me to try it to see if it helped my hair grow in again - it didn't but it was an interesting look that is for sure).
I don't know of any treatments that work since I never looked into it myself - really never saw the need, to me if I was going to be bald so be it I would have taken my own hair a head of mother natures course and just shaved it off and been dun with it, but that's me might not be the best look for a lady but I can't stand wigs either so not much options.
My mom (and aunts) had thin hair as they grew older (which is common) but no one in my family has experienced this. Unfortunately (fortunately), I'm healthy so no medical issue seems to be causing this major loss. Dietary change for the better, exercise, vitamins, etc in the last years hasn't helped. That's when the problem got worse. I spent over $1200 last year at the dermatologists receiving scalp injections to help with it. And it did seem to help a little but we were always playing catch up. I can't afford to continue with these treatments though. Insurance doesn't cover it. I am using a topical solution twice a day and have been for a year also. Not sure it's doing anything and my scalp seems to be getting sensitive to it. Friends have made numerous suggestions but none seem to have helped. I haven't tried the aloe one yet though so that's my next step. I have a plant sitting here that I might as well utilize.
I hope your problems doesn't get worse. It's frustrating. I don't mean to discourage you from seeking out help. Best wishes to you!
Pounds lost: 0.5
Fitness Minutes: (60) Posts: 30 2/19/10 1:11 P
I wonder if we are lacking some sort of nutrient?? I can not blame it on my recent lifestyle change because if anything, I am eating better than I ever have. I am even tracking other nutrients, such as, fiber and sodium. In regards to your situation, do you know if your mother experienced the same issue, because I hear that one of the causes of hair loss is hereditary- what ever issue your mother had with hair, you will experience as well and so forth. Have you gone to the doctor about it? I am sorry you are experiencing this too, because I know how devastating it is. Good luck and let me know if you find a solution, cure or whatever in regards to this problem.
Hello, I have been taking Metformin irregularly (I am not good at taking pills)since about 2006. I have been taking it regularly (1,000mg 2x a day) for about 4 months and my hair has been falling out tremendously!!! In the past, when I would get a hair cut I was always told that I had a lot of hair and now I am being told that I am losing a lot of hair. When I wash my hair I pull out chunks of hair. I don't know if it is the medication or another condition, but I am starting to freak out- I don't want to lose my hair. I was wondering if anyone else is experiencing this with Metformin? And it is all over hair loss, not just at the crown, which I know is common for women with PCOS. Any feedback would be greatly appreciated. Thank you in advance.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.